Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Paducah, KY

May 1, 2003Warrick County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2003, 1:55 PM CDT for Warrick County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 1:55 PM CDT (18:55 UTC)
Expired
May 1, 2003, 2:30 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Warrick County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS53 KPAH 011855
SVRPAH
INC173-011930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARRICK COUNTY IN SOUTHWEST INDIANA

* UNTIL 230 PM CDT

* AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF CHANDLER...MOVING EAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE LYNNVILLE

LAT...LON 3819 8745 3795 8747 3814 8705 3823 8716

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:08 PM CDT, 47 minutes earlier.

Area forecast discussion, May 1, 1:08 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CDT THU MAY 1 2003

AREA OF THUNDERSTORMS CURRENTLY CHUGGING EASTWARD ACROSS THE CWA.
THIS SYSTEM APPEARS PRE-FRONTAL AS AT 16Z...SURFACE ANALYSIS PLACED
THE COLD FRONT FROM SOUTHEAST KANSAS INTO NORTHWEST ILLINOIS.
CURRENT AREA OF CONVECTION IS MOVING INTO AN AREA OF GREATER SURFACE
BASED CAPE AND LOWER LI-S. ANTICIPATE THAT CURRENT CONVECTION WILL
CONTINUE AND INTENSIFY. BY ISSUANCE TIME...THE REMNANTS OF THIS
SYSTEM/S STATOFORM RAIN WILL BE OVER THE FAR EASTERN PARTS OF THE
AREA. TSRA SHOULD BE EAST OF THE AREA.

THE MAIN COLD FRONT IS PROGGED TO PASS THE REGION FROM LATE EVENING
INTO EARLY FRIDAY MORNING. WILL CONTINUE WITH WORDING OF LIKELY
SHRA/TSRA AS THE FRONT PASSES GIVEN PROGGED 700-500MB LAPSE RATES OF
7-7.5.  BY FRIDAY MORNING...THE SOUTHEAST PART OF THE REGION STILL
LOOKS TO HAVE SOME LINGERING SHOWERS LASTING PERHAPS AS LATE AS THE
EARLY AFTERNOON.

AFTER A BRIEF PERIOD OF CLEARING FRIDAY...A WEAK IMPULSE WITH SOME
ASSOCIATED UPPER LEVEL CLOUDINESS LOOKS TO PASS QUICKLY ACROSS THE
AREA BRINGING SOME INCREASED HIGH LEVEL CLOUDINESS FRIDAY EVENING.

HEADING INTO THE WEEKEND...THE ETA HAS COME BACK IN LINE WITH THE
SLOWER AVN/CANADIAN SOLUTION. GIVEN THIS...WILL REMOVE PRECIP FROM
SATURDAY...BUT WILL KEEP THE ARRIVAL TIME AFTER MIDNIGHT SATURDAY
NIGHT AS THE SYSTEM/S WARM FRONT LIFTS OVER THE REGION.

THE TRIPLE POINT OF THE SYSTEM/S OCCLUDED...COLD AND WARM FRONTS IS
PROGGED TO PASS DIRECTLY OVER THE CWA SUNDAY VIA. COULD BE A ACTIVE
SEVERE WEATHER DAY. WILL UP CHANCES OF TSRA INTO THE LIKELY CATEGORY
FOR SUNDAY. MONDAY...THE FRONT LOOKS TO SLOWLY EXIT THE AREA TO THE
EAST...BUT THE AREA LOOKS TO GET DRY-SLOTTED...AND THE GFS IS
SUGGESTING CONVECTION IN THE DRY SLOT MONDAY INTO MONDAY NIGHT IN
PRIMARILY EASTERN PARTS OF THE AREA. END TIME FOR THE PRECIP STILL
LOOKS LIKE TUESDAY MORNING ACROSS THE SOUTHEAST.

WRAP AROUND CLOUD COVER FROM THE EXITING MAIN LOW PRESSURE SYSTEM
LOOKS TO INVADE THE REGION FROM THE NORTH MONDAY NIGHT. WILL
CONTINUE A DRY BUT CLOUDY FORECAST TUESDAY WITH PROGRESSIVELY FEWER
CLOUDS HEADING INTO WEDNESDAY AND THURSDAY. THERE MAY BE AN INCREASE
IN CLOUD COVER IN THE NORTH ON THURSDAY AS A WEAK IMPLUSE PASSES TO
THE NORTH OF THE AREA.

.PAH...NONE.

DFS
Hazardous weather outlook, May 1, 10:43 AM CDT, 3 hours 12 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
REGION TODAY AND TONIGHT. FOR TODAY...A LINE OF THUNDERSTORMS WILL
PROGRESS ACROSS THE REGION. SOME OF THE STORMS WITHIN THE LINE WILL
BE SEVERE...AND PRODUCE LARGE HAIL AND STRONG WIND. THE THREAT FOR
SEVERE WEATHER SHOULD DIMINISH TONIGHT AS THE ATMOSPHERE BECOMES
MORE STABLE...AND A COLD FRONT PASSES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED IN SOUTHEAST MISSOURI...AND ACTIVATION WILL
LIKELY BE NEEDED IN SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST
INDIANA.

In the hours before

Local storm report, May 1, 1:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    WAYNE CITY                IL   0.88 INCH HAIL
05/01/03   WAYNE                          REPORTED BY EMA

0113 PM    4W MORGANFIELD            IL   1.00 INCH HAIL
05/01/03   UNION                          REPORTED BY UNION COUNTY
                                          SHERIFFS OFFICE

0120 PM    MOUNT VERNON              IN   0.88 INCH HAIL
05/01/03   POSEY                          REPORTED BY TRAINED
                                          SPOTTERS

0131 PM    MARION                    KY   0.75 INCH HAIL
05/01/03   CRITTENDEN                     REPORTED BY DES
Local storm report, May 1, 1:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    WAYNE CITY                IL   0.88 INCH HAIL
05/01/03   WAYNE                          REPORTED BY EMA

0113 PM    4W MORGANFIELD            IL   1.00 INCH HAIL
05/01/03   UNION                          REPORTED BY UNION COUNTY
                                          SHERIFFS OFFICE

0120 PM    MOUNT VERNON              IN   0.88 INCH HAIL
05/01/03   POSEY                          REPORTED BY TRAINED
                                          SPOTTERS

0115 PM    MARION                    KY   0.75 INCH HAIL
05/01/03   CRITTENDEN                     REPORTED BY DES
Special weather statement, May 1, 1:35 PM CDT, 20 minutes before
ILZ076>078-082-083-086-087-090-091-094-KYZ001>004-011900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT THU MAY 1 2003

...SEVERE THUNDERSTORM WATCH 195 HAS BEEN CANCELED FOR THE REMAINDER
OF SOUTHERN ILLINOIS...AND FAR WESTERN KENTUCKY...

THE COUNTIES INCLUDED IN THE CANCELLATION ARE:

IN SOUTHERN ILLINOIS...

WAYNE...HAMILTON...SALINE...POPE...MASSAC...HARDIN...WHITE...
GALLATIN...EDWARDS AND WABASH.

IN WESTERN KENTUCKY...

BALLARD...CARLISLE...HICKMAN...AND FULTON.
Local storm report, May 1, 1:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0133 PM    CORYDON                   KY   WIND DAMAGE
05/01/03   HENDERSON                      TREES DOWN. REPORTED BY
                                          HENDERSON COUNTY SHERIFFS
                                          OFFICE
Local storm report, May 1, 1:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT THU MAY 01 2003

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0105 PM     MURRAY                    KY   SEVERAL REPORTS OF LARGE
05/01/03    CALLOWAY                       TREE LIMBS 12 TO 20 INCHES
                                           IN DIAMETER DOWN WEST AND
                                           NORTH OF TOWN.
Local storm report, May 1, 1:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    CAIRO                     IL   WIND DAMAGE
05/01/03   ALEXANDER                      ROOF PEELED BACK OFF OF
                                          BUSINESS. REPORTED BY TV
                                          METEOROLOGIST.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:42 PM CDTSevere Thunderstorm WarningPAHPosey48 min
May 1, 1:21 PM CDTSevere Thunderstorm WarningPAHVanderburgh54 min
May 1, 1:28 PM CDTSevere Thunderstorm WarningPAHPosey17 min
May 1, 1:52 PM CDTTornado WarningPAHVanderburgh23 min
May 1, 1:58 PM CDTSevere Thunderstorm WarningPAHGibson47 min
May 1, 1:59 PM CDTTornado WarningPAHGibson31 min
May 1, 2:05 PM CDTSevere Thunderstorm WarningPAHSpencer55 min
May 1, 2:10 PM CDTTornado WarningPAHWarrick35 min
May 1, 2:15 PM CDTTornado WarningPAHPike45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.